Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 23, NWS Dodge City, KS

August 4, 20088 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Aug 4, 2008, 12:07 PM CDT for 8 counties in Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2008, 12:07 PM CDT (17:07 UTC)
Expired
Aug 4, 2008, 8:03 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Kiowa County, KS, Meade County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 041707
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1207 PM CDT MON AUG 4 2008

...CONDITIONS FOR WILDFIRES WILL BE CRITICAL THIS AFTERNOON...

GUSTY SOUTHWEST WINDS AND DRY AIR WILL CONTINUE THIS AFTERNOON
LEADING TO FAVORABLE CONDITIONS FOR WILDFIRES.

KSZ078>081-087>090-050115-
/O.NEW.KDDC.FW.W.0023.080804T1707Z-080805T0200Z/
FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
1207 PM CDT MON AUG 4 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

GUSTY SOUTHWEST WINDS AT 20 TO 30 MPH ALONG WITH AFTERNOON HUMIDITIES
FROM 10 TO 20 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS83 KDDC 050103
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT MON AUG 4 2008


KSZ078>081-087>090-050215-
/O.CAN.KDDC.FW.W.0023.000000T0000Z-080805T0200Z/
FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
803 PM CDT MON AUG 4 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE FALLEN BELOW RED FLAG CRITERIA AND RELATIVE HUMIDITY
VALUES ARE EXPECTED TO CONTINUE TO RISE THIS EVENING...THEREFORE
THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

18

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Aug 4, 2:51 AM CDT, 9 hours 16 minutes earlier.

Area forecast discussion, Aug 4, 2:51 AM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 AM CDT MON AUG 4 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE TIMING OF COLD FRONT TUESDAY AND
THUNDERSTORM CHANCES INTO TUESDAY NIGHT.

A NORTHERN BRANCH SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN
PLAINS TODAY AND TONIGHT PUSHING A COLD FRONT TO NEAR HAYS BY
TUESDAY MORNING. AHEAD OF THIS FRONT LOOK FOR THE HOT TEMPS TO
CONTINUE TODAY WITH HIGHS AGAIN FROM 100 FAR WEST TO AROUND 105 IN
OUR EASTERN FA. THE PRESSURE GRADIENT DOES NOT LOOK AS TIGHT AS
YESTERDAY AFTERNOON HOWEVER WINDS WILL PROBABLY STILL BE ON THE
BREEZY SIDE OF 15 TO 25 MPH. RELATIVE HUMIDITIES WILL AGAIN BE VERY
CLOSE TO RED FLAG WARNING CRITERIA ESPECIALLY WHERE DRIER AIR IS
FORECAST FROM DODGE CITY TO NESS CITY AND SOUTH. WITH MARGINAL WINDS
AND RELATIVE HUMIDITIES NEAR AND JUST ABOVE 15 PERCENT EXPECTED WILL
GO AHEAD AND CANCEL THE RED FLAG WARNING. HOWEVER OUTDOOR BURNING IS
STILL DISCOURAGED WITH THE WINDS AND DRY FUELS. THE COLD FRONT WILL
ADVANCE SLOWLY SOUTH ON TUESDAY WITH INCREASING MID AND HIGH LEVEL
CLOUDINESS EXPECTED. HIGH TEMPERATURES WILL BE RATHER TRICKY FOR
TUESDAY DEPENDING WHERE THE FRONT IS. FOR NOW WILL CONTINUE WITH
VERY CLOSE TO YESTERDAYS GRIDS WITH THE FRONT NEAR DODGE CITY BY 3
TO 5 PM. WILL ALSO HOLD ON TO SMALL POPS FAR WEST THIS AFTERNOON
NEAR A TROUGH LINE WITH MID LEVEL INSTABILITY THEN CONTINUE SMALL
POPS INTO TUESDAY AND TUESDAY NIGHT WITH FROPA. WILL HAVE HIGHEST
POPS IN THE NORTH AS WRF IS HINTING THERE THE BEST. WRF ALSO LOOKS
TO BE OVER FORECASTING QPF COMPARED TO NEARLY DRY GFS.

DAYS 3-7...

MEDIUM RANGE MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT ON FLOW
BECOMING NORTHWESTERLY ALOFT THROUGH THE MIDDLE AND LATER PART OF
THE WEEK, WHILE A FRONT HANGS AROUND SOMEWHERE OVER THE AREA.  THE
LOW POPS WE HAVE GOING FOR WEDNESDAY AND THURSDAY CONTINUE TO LOOK
REASONABLE WITH THE BOUNDARY IN THE REGION, SO MADE ONLY MINOR
TWEAKS.  THE GFS, ECMWF, AND CANADIAN ALL BRING A SHORTWAVE OVER THE
RIDGE AND INTO THE PLAINS LATE FRIDAY AND FRIDAY NIGHT.  WITH THIS,
THE FRONT NEARBY, AND DECENT ENSEMBLE PRECIP PROBABILITIES, WILL
BUMP UP POPS A BIT FRIDAY NIGHT.  THE MODELS START TO DIVERGE OVER
THE WEEKEND WITH THE GFS AND CANADIAN CONTINUING IN NORTHWESTERLY
FLOW WHILE THE ECMWF BRINGS THE RIDGE AXIS INTO THE PLAINS ON
SATURDAY.  THIS TREND IS SHORT-LIVED, AS THE ECMWF THEN BUILDS THE
RIDGE BACK INTO THE WEST BY LATE SUNDAY.  ENSEMBLE MEANS CONTINUE TO
HAVE NORTHWESTERLY FLOW, SO WILL CONTINUE WITH THAT SOLUTION AND
KEEP LOW POPS IN.  MADE ONLY MINOR TWEAKS TO TEMPERATURES, KEEPING
READINGS FAIRLY SEASONABLE AND COOLER THAN IT HAS BEEN RECENTLY.

.AVIATION...

SOME MID AND HIGH CLOUDS, BUT CONDITIONS SHOULD REMAIN VFR.
SOUTHERLY WINDS WILL AGAIN BECOME GUSTY AT 15 TO 25 KTS BY
AFTERNOON, THEN TAPER OFF BY EVENING.  A FRONT MOVING IN SHOULD
START TO SHIFT WINDS AROUND SHORTLY BEFORE 12Z TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 105  72  98  70 /   0   0  20  20
GCK 104  70  95  69 /  10  10  20  20
EHA 101  71  96  69 /   0   0  20  20
LBL 102  69  99  69 /   0   0  20  20
HYS 105  73  94  69 /  10  20  20  30
P28 104  75 105  73 /   0   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Aug 4, 3:05 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
305 AM CDT MON AUG 4 2008

KSZ030-031-043>046-061>066-074>081-084>090-051000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
305 AM CDT MON AUG 4 2008 /205 AM MDT MON AUG 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR HOT TEMPERATURES AGAIN THIS AFTERNOON WITH HIGHS FROM 100
TO 105. RELATIVE HUMIDITIES WILL FALL TO AROUND 15 TO 20 PERCENT BY
LATE AFTERNOON WITH SOUTHWEST WINDS OF 15 TO 25 MPH. OUTDOOR BURNING
IS STRONGLY DISCOURAGED TODAY. A FEW THUNDERSTORMS MAY ALSO FORM
OVER FAR SOUTHWEST KANSAS...WEST OF A WAKEENEY TO GARDEN CITY AND
LIBERAL LINE..NEAR A TROUGH LINE BY LATE AFTERNOON INTO THE
EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SLOWLY MOVE SOUTHWARD ACROSS SOUTHWEST KANSAS ON
TUESDAY WITH INCREASING CLOUDINESS AND A SLIGHT CHANCE FOR
THUNDERSTORMS INTO TUESDAY NIGHT. WITH NORTHWEST FLOW ALOFT THERE IS
A SLIGHT CHANCE FOR THUNDERSTORMS FOR THE REMAINDER OF THE WEEK INTO
THE WEEKEND. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.